Psoriasis On The Rebound
Perhaps you’ve been there. You’re with a doctor, for a condition unrelated to psoriasis, and you’re prescribed a medication. The doctor doesn’t ask if you have psoriasis and you don’t think to tell them. You begin taking the medication, or you finish taking the medication, and all of a sudden you’re having a terrible flare! What happened? Well, unbeknownst to most people, there are many medications that can actually make existing psoriasis worse. Here are three that caught me unawares.
Once upon a time I sat in a patch of poison ivy. Like, a really big patch. The first spot that appeared I thought was psoriasis, so I ignored it. The next day, the spot had grown bigger and had new friends. It sounds silly now, but at the time I became convinced that I must have been attacked by a legion of spiders sometime in the night… because what other explanation was there? Eventually, the spots became so numerous and so unbearably itchy that I took myself to the walk-in clinic (no time to book an appointment with my GP!). The very reasonable doctor I saw quickly dissuaded me of my spider theory and prescribed me a cream and oral prednisone for the poison ivy (yeah, it really was that bad). If I had thought there was any reason to mention my psoriasis, it didn’t come to my mind then, and I left the appointment with a high dose of prednisone to take for the next few weeks. What followed next was my poison ivy disappeared, along with my psoriasis… but only one of them came back, and not happily when I stopped taking the prednisone. Prednisone is not normally prescribed to help psoriasis, for precisely this reason. This was my first introduction to the many hidden ways in which psoriasis can be induced or aggravated by medication, but it wouldn’t be the last!
In the summer after my fourth year of University, I signed up with a group of other students to travel to Cambodia, to teach English in and around Phnom Penh. Before leaving, I had a quick visit with my clinic’s Travel Doctor who, among coordinating vaccinations for hepatitis and tetanus, prescribed me a course of antimalarials to take during the trip. The first few weeks into the trip I was fine, but toward the end, I noticed that the guttate psoriasis on my arms and legs was getting significantly worse (which was strange, because being out in the sun had usually caused my plaques to clear up nicely). By the time I got home, there was no denying that I was in the middle of my first big flare since my diagnosis in elementary school. I went to my GP, who asked if I’d recently taken any new medications. On the list, of course, were the antimalarials, and my GP immediately zeroed in on these as the culprit. I didn’t know it at the time, but most antimalarials are well known to exacerbate or cause new, psoriasis lesions. While not an exhaustive list, antimalarials can include chloroquine (Aralen), hydroxychloroquine (Plaquenil… no pun intended), doxycycline, or the anti-malarial that I was prescribed, Malarone. And so, failing to mention my psoriasis got me a second time around (but hey, I sure didn’t get malaria!).
The last major flare I had was after a long trip to Nepal, where I volunteered in orphanages, backpacked, and caught a terrible stomach bug. Lucky for me, I left soon after to visit a friend in England, and the stellar healthcare system there meant I was soon on my way with a great big dose of antibiotics. My stomach got better… and my guttate psoriasis lost its collective mind. I was covered head to toe in painful, itchy spots that kept me up all night and zapped my energy. In true form, I hadn’t mentioned to the hospital doctor that I had psoriasis (although, would it really have mattered? E. coli doesn’t respond to being asked nicely to leave, after all). The flare-ups sometimes experienced by people with psoriasis after a round of antibiotics are not well understood, but they could have something to do with the disruption of the microbiota, which is significantly impacted. On the bright side, my scalp psoriasis disappeared, because I had shaved my head in Nepal, and all of the sunshine helped considerably (side bar: I would highly recommend shaving one’s head to men and women alike. It makes it very easy to apply your scalp treatments, and guaranteed you look like a rock star).
So there I had it, the trifecta of drug-aggravated psoriasis situations. There are many other medications that are known to aggravate psoriasis, some of which include:
- Beta-blockers, like metoprolol and atenolol (1)
- Medications for depression or anxiety, like lithium and clonazepam (2)
- Heart medications, like quinidine and digoxin (2)
This is only a partial list. You don’t have to know them all, but your doctor should!
The moral of this story, coincidentally, is three-fold. First, it really does help to visit your regular GP or Dermatologist when you have a problem, if it all possible; physicians who know your medical history are probably better able to give you the heads up on how new medications may affect pre-existing conditions. Second, if you do have to visit a new Doctor, always mention your psoriasis (and other medical history), no matter how insignificant you think it may be; they went to medical school and spent lots of money so they know things you don’t have to!
And lastly… for goodness sake, check the ground for poison ivy before you sit on it.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The PlaquePsoriasis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.